Winter Weather, Northern Virginia Blue Ridge
- When
- November 23, 6:00 PM EST to 11:00 PM EST
- Where
- Northern Virginia Blue Ridge forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.573, -78.412 (the zone’s center; the record gives no point)
Rain fell across most areas, but there was a layer of cold air aloft that caused freezing rain over the Blue Ridge Mountains. Ice amounts ranged from a trace to around one tenth of an inch.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Rain fell across most areas, but there was a layer of cold air aloft that caused freezing rain over the Blue Ridge Mountains. Ice amounts ranged from a trace to around one tenth of an inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Nov 23, 2:38 PM EST, 3 hours 22 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
238 PM EST Sat Nov 23 2019
.SYNOPSIS...
Low pressure over the upper Ohio Valley will dissipate in
western Pennsylvania late tonight as a new low pressure develops
over Virginia. This low will exit northeastward into New England
on Sunday. High pressure will expand across the region Sunday
night through Tuesday. A strong cold front will cross the region
Wednesday with high pressure returning for the latter portion of
the week.
&&
.NEAR TERM /THROUGH SUNDAY/...
Latest analisys depicts low pressure over eastern Kentucky,
with a cold front extending southward into Georgia and a warm
front extending from western North Carolina eastward to Cape
Hatteras.
The primary low will head into western PA tonight as a new low
develops near the triple point as it moves into south-central
VA. This will become the primary low late tonight, and with
plenty of forcing from warm advection and diffluence with the
strong shortwave aloft, rain will overspread and intensify
across the region tonight. Heaviest rainfall looks to be over
locations east of the Blue Ridge, but totals should generally
not exceed an inch or so, so do not have any significant flood
concerns, especially given the dry start to November. The cold
air damming is keeping enough chilly air in place to cause some
freezing rain at higher elevations, so have issued winter
weather advisory for the Blue Ridge. Spotty freezing rain in
higher elevations elsewhere is also possible, but with temps
near freezing, expect accumulations to be minimal and mostly
confined to elevated surfaces.
Storm system quickly moves away early on Sunday, with rain
ending east of the Allegheny Front and clouds breaking as the
northwest winds pick up. Wind gusts may reach 40 mph on Sunday
behind the low, but think they generally remain in the 30-35 mph
range. After a chilly day today, the sunshine and incoming
Pacific air mass should allow temps to actually turn out a
little milder than today, with high 40s to low 50s expected. The
one outlier will be the Allegheny Front, where some upslope snow
showers will occur late tonight and early Sunday. However,
accumulations should generally stay at or below an inch, so no
advisories are anticipated.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
High pressure builds to the south Sunday night through Monday
night, providing mostly quiet weather. Most areas should thusly
enjoy some sunshine during the day and mostly clear skies at
light, allowing temps to be fairly close to normal thanks to the
Pacific air mass. Westerly flow will continue along the
Allegheny Front, however, so clouds and perhaps even a little
drizzle could occur.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Upper level ridging will keep the CWA dry through Tuesday.
Simultaneously, a vigorous shortwave originating from the south-
central plains develops a potent low that tracks northeastward
towards the Great Lakes late Tuesday into Wednesday.
Clouds will increase across the region overnight Tuesday ahead
of an associated cold front that will deliver spotty showers
Wednesday morning. At this time, precip amounts look to remain
on the lower end, averaging around a tenth for much of the area.
As the front moves west to east across the region Wednesday,
gusty southerly winds, ranging between 35-40mph develop by
midday thanks to a strong pressure gradient between the
advancing front and a relatively strong Bermuda High offshore.
With a strong southerly flow in place, temperatures will soar
into the low-mid 60's by Wednesday afternoon.
The front clears the region by Wednesday evening allowing a
colder airmass to advance into the region for the remainder of
the week. Dry conditions persist through Saturday as as a
sprawling area of high pressure settles over the Great Lakes.
Gusty northwest winds persist Thursday and Friday before
relaxing some by Saturday.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Storm system moving into the region bringing widespread IFR cigs
and possibly brief IFR vsbys tonight. Cigs should fall rapidly
this evening, and vsby could drop significantly in any bands of
heavier rain. Winds should remain fairly light. After midnight,
conditions may start to improve, but real improvements likely
wait until early morning when the low passes, rain ends and
cigs lift. Gusty northwest winds up to 30 knots or so likely
much of Sunday, but VFR conditions should prevail otherwise.
Winds diminish Sunday night and remain light with VFR conditions
Monday and Monday night under high pressure.
A cold front may bring some reduced cigs/vsby Tuesday night into
Wednesday, but odds of significant restrictions look fairly low.
However, gusty winds are possible along the front Wednesday,
with gusts of 30-40 knots possible. Winds will diminish by
Thursday.
&&
.MARINE...
Increasing southerly flow likely to bring SCA conditions
spreading up into the middle bay and lower Potomac tonight, with
advisories out - further north and west, winds likely stay
light tonight. Low pressure passes early in the morning and SCA
conditions likely become widespread on all waters in the morning
and linger through the day. Marginal gale conditions are
possible, but confidence not high enough for warning just yet.
Winds likely die down Sunday night, but may need to extend SCA a
few hours in the evening. Light winds likely prevail on Monday
and Monday night under high pressure.
A strong cold front will bring a risk of Gale force winds on
Wednesday. Winds should weaken Thursday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Winter Weather Advisory until 11 PM EST this evening for
VAZ507-508.
WV...None.
MARINE...Small Craft Advisory from 6 AM to 6 PM EST Sunday for ANZ530-
531-535-536-538-539.
Small Craft Advisory from 6 PM this evening to 6 PM EST Sunday
for ANZ533-534-537-542-543.
Small Craft Advisory from midnight tonight to 6 PM EST Sunday
for ANZ532-540-541.
&&
SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...MSS
AVIATION...MSS/RCM
MARINE...MSS/RCMHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 247 PM EST Sat Nov 23 2019 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-242000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 247 PM EST Sat Nov 23 2019 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Gale conditions are possible Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-242000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 247 PM EST Sat Nov 23 2019 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight A Winter Weather Advisory is in effect until 11 PM this evening for the northern and central Blue Ridge Mountains of Virginia. Freezing rain is expected to cause slippery conditions, mainly for elevations above 1,500 feet. Freezing rain is also possible in other isolated locations above 1,500 feet elsewhere in western Virginia, western Maryland and eastern West Virginia. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DHOF
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, November 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 866297, 866298.